Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 49, NWS Binghamton, NY

April 5, 2011Cortland County, New York

NWS Binghamton, NY issued this river flood warning at Apr 5, 2011, 9:54 PM EDT for Cortland County, New York. It took effect at Apr 6, 2011, 12:16 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 9:54 PM EDT (01:54 UTC)
In effect from
Apr 6, 2011, 12:16 AM EDT
Expired
Apr 6, 2011, 6:42 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Flood severity
Minor

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tioughnioga River at Cortland (CRTN6). The gauge peaked at 8.03 ft at Apr 6, 2011, 3:00 AM EDT.

actionminormoderate681004/0604/07
Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01509000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WGUS41 KBGM 060154
FLWBGM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
954 PM EDT TUE APR 5 2011

...THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NEW YORK... 

  TIOUGHNIOGA RIVER AT CORTLAND AFFECTING CORTLAND COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

DO NOT DRIVE OVER FLOODED ROADS OR BRIDGES...

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR LATER DEVELOPMENTS...

FOR FURTHER RIVER AND WEATHER INFORMATION YOU CAN VISIT OUR WEBSITE 
AT WEATHER.GOV/BGM

&&

NYC023-061354-
/O.NEW.KBGM.FL.W.0049.110406T0416Z-110406T2000Z/
/CRTN6.1.ER.110406T0416Z.110406T0600Z.110406T0800Z.NO/
954 PM EDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON NEW YORK HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TIOUGHNIOGA RIVER AT CORTLAND.
* UNTIL WEDNESDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:00 PM TUESDAY THE STAGE WAS 7.8 FEET. 
* FLOOD STAGE IS 8.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY AFTER MIDNIGHT TONIGHT AND 
  CONTINUE TO RISE TO NEAR 8.1 FEET BY AFTER MIDNIGHT TONIGHT. THE 
  RIVER WILL FALL BELOW FLOOD STAGE TOMORROW MORNING.
* IMPACT...AT 8.0 FEET...MINOR FLOODING OF KELLOGG ROAD WHICH IS SOUTH
  OF THE CITY OF CORTLAND.

$$

&&
             FLD  OBSERVED                FORECAST
LOCATION     STG  STG  DAY TIME  WED  THU  THU  THU  FRI
  CORTLAND     8   7.8 TUE 09 PM    6.6
2 follow-up statements
854 
WGUS81 KBGM 060713
FLSBGM
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 AM EDT WED APR 6 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NEW 
YORK...PENNSYLVANIA...
 
  SUSQUEHANNA RIVER AT WAVERLY/SAYRE AFFECTING TIOGA AND BRADFORD 
  COUNTIES 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NEW YORK..
  TIOUGHNIOGA RIVER AT CORTLAND AFFECTING CORTLAND COUNTY 
PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

DO NOT DRIVE OVER FLOODED ROADS OR BRIDGES...

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR LATER DEVELOPMENTS...

FOR FURTHER RIVER AND WEATHER INFORMATION YOU CAN VISIT OUR WEBSITE 
AT WEATHER.GOV/BGM

&&

NYC107-PAC015-061913-
/O.EXT.KBGM.FL.W.0048.000000T0000Z-110407T1800Z/
/WVYN6.1.ER.110406T0205Z.110406T1200Z.110407T0600Z.NO/
313 AM EDT WED APR 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE SUSQUEHANNA RIVER AT WAVERLY/SAYRE.
* AT  3:00 AM WEDNESDAY THE STAGE WAS 11.5 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 11.5 FEET BY THIS
  MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE AFTER MIDNIGHT 
  TOMORROW.


$$

NYC023-061913-
/O.CON.KBGM.FL.W.0049.000000T0000Z-110406T2000Z/
/CRTN6.1.ER.110406T0430Z.110406T0700Z.110406T0800Z.NO/
313 AM EDT WED APR 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE TIOUGHNIOGA RIVER AT CORTLAND.
* AT  3:00 AM WEDNESDAY THE STAGE WAS 8.0 FEET. 
* FLOOD STAGE IS 8.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY THIS MORNING.


$$

&&
             FLD  OBSERVED                FORECAST
LOCATION     STG  STG  DAY TIME  THU  FRI  FRI  FRI  SAT
  WAVERLY/SA  11  11.5 WED 03 AM   10.9    9.3    8.9
  CORTLAND     8   8.0 WED 03 AM    6.7
071 
WGUS81 KBGM 061042
FLSBGM
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 AM EDT WED APR 6 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NEW 
YORK...
 
  TIOUGHNIOGA RIVER AT CORTLAND AFFECTING CORTLAND COUNTY
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NEW 
YORK...PENNSYLVANIA..
  SUSQUEHANNA RIVER AT WAVERLY/SAYRE AFFECTING TIOGA AND BRADFORD 
  COUNTIES 
PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

DO NOT DRIVE OVER FLOODED ROADS OR BRIDGES...

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR LATER DEVELOPMENTS...

FOR FURTHER RIVER AND WEATHER INFORMATION YOU CAN VISIT OUR WEBSITE 
AT WEATHER.GOV/BGM

&&

NYC107-PAC015-062242-
/O.CON.KBGM.FL.W.0048.000000T0000Z-110407T1800Z/
/WVYN6.1.ER.110406T0205Z.110406T0915Z.110407T0600Z.NO/
642 AM EDT WED APR 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE SUSQUEHANNA RIVER AT WAVERLY/SAYRE.
* AT  6:00 AM WEDNESDAY THE STAGE WAS 11.5 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 11.5 FEET BY THIS
  MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE AFTER MIDNIGHT 
  TOMORROW.


$$

NYC023-061112-
/O.CAN.KBGM.FL.W.0049.000000T0000Z-110406T2000Z/
/CRTN6.1.ER.110406T0430Z.110406T0700Z.110406T0802Z.NO/
642 AM EDT WED APR 6 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE TIOUGHNIOGA RIVER AT CORTLAND.
* AT  6:30 AM WEDNESDAY THE STAGE WAS 7.9 FEET. 
* FLOOD STAGE IS 8.0 FEET. 
* FELL BELOW FLOOD STAGE AT  4:02 AM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.7 FEET BY TOMORROW 
  MORNING.


$$

&&
             FLD  OBSERVED                FORECAST
LOCATION     STG  STG  DAY TIME  THU  FRI  FRI  FRI  SAT
  WAVERLY/SA  11  11.5 WED 06 AM   10.9    9.3    8.9
  CORTLAND     8   7.9 WED 06 AM    6.7

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Apr 5, 9:42 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 5, 9:42 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
942 PM EDT TUE APR 5 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT WITH ANY
LINGERING PRECIPITATION ENDING THIS EVENING. THEN...A WARM FRONT
SETTING UP OVER PENNSYLVANIA WILL BECOME THE FOCUS FOR A FEW PERIODS
OF RAIN AND SNOW SHOWERS ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THROUGH FRIDAY. TEMPERATURES WILL BE COOLER THAN NORMAL.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 945 PM EDT...
DRY AIR CONTS TO WORK INTO PORTIONS OF THE CWA. WHILE LIGHT PCPN
RMNS EAST OF I-81, MOST ECHOES HV DIMINISHED BACK TO THE WEST. HV
GONE A LITTLE MORE OPTIMISTIC ON SKY CVR ACRS THE SOUTH AND WEST
LATE TONIGHT BUT HANG ONTO CLDS A TAD LONGER OVR THE NORTHEAST. HV
A HARD TIME BELIEVING SKIES WL CLR COMPLETELY IN THESE AREAS DUE
TO NW FLOW OVR LK ONTARIO.

WL SEE A GRADUAL DCRS IN POPS BY 06Z WITH ONLY A FEW LINGERING
FLURRIES AFT THIS TIME. AS SKIES CLR, TEMPS WL DROP INTO THE U20S
ACRS MOST AREAS THO STAYING SLIGHTLY WRMR NORTH AND EAST WHERE
CLDS HANG TOUGHER. THIS WL ESPECIALLY BE THE CASE IF WINDS CAN
STAY UP OVRNGT. HV ADJUSTED WINDS UP A TAD TONIGHT DUE TO TIGHT
GRADIENT STILL IN PLACE.

PREV DISCUSSION BLO...
NEAR TERM FORECAST IS IN GOOD SHAPE AND MADE ONLY MINOR TWEAKS
WITH LATEST UPDATE. SCATTERED LIGHT FLURRIES AND SPRINKLES WILL
LINGER ACROSS CENTRAL NY AND NORTHERN PA THROUGH ABOUT 02Z... THEN
END AS DRYER AIR WORKS IN ALONG WITH SOME CLEARING. SOME CLEARING
IS ALREADY OCCURRING ACROSS WESTERN NY ATTM. TEMPERATURES
GENERALLY IN THE MID 30S TO LOWER 40S WILL FALL A FEW DEGREES
THROUGH 04Z.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE ATMOS PATTERN EVOLVES FROM A MEAN TROF IN THE EAST TO A FAST
ZONAL PATTERN DURING THIS TIME PERIOD WHICH WILL MEAN RAPIDLY
TRANSITIONING WX ACROSS THE REGION...ALBEIT ONLY MINOR EFFECTS
FROM PASSING SYSTEMS. THE COLD FRONT WHICH PASSED THE REGION THIS
MORNING WILL BECOME STATIONARY JUST TO OUR SOUTH TONIGHT...AND
THEN BECOME REESTABLISHED AS A WARM FRONTAL FEATURE ACROSS NW AND
NORTH CENTRAL PA FROM WEDNESDAY THROUGH FRIDAY. AN INITIAL UPPER
LEVEL WAVE...AND WEAK SFC LOW IS FCST WELL BY ALL MODELS AND SREF
ENSEMBLE SYSTEM TO MOVE ACROSS CNY/NEPA ON WEDS AFTERNOON...WITH A
SVRL HOUR PERIOD OF RAIN SHOWER ACTIVITY LIKELY. THIS FEATURE
MOVES EAST WEDNESDAY EVENING FOR A RELATIVE BREAK FOR MUCH OF THE
AREA AS HIGH PRESSURE BECOMES ESTABLISHED ACROSS NRN NY STATE.
THERE APPEARS TO BE GOOD AGREEMENT IN WEAK WAA AND FRONTOGENETICAL
FORCING ALONG THE FRONTAL ZONE JUST NEAR OUR NEPA AND SRN TIER
COUNTIES TO WARRANT A CONTINUATION OF LOW CHC POPS THROUGH
THURSDAY MORNING IN THAT AREA. HIGH PRESSURE OVER NRN NY SHOULD
BE ENOUGH TO KEEP AREAS NORTH AND EAST OF BINGHAMTON DRY...AND
EVENTUAL BUILDING OF THE RIDGE AT 850 MB WILL THEN MAKE FOR A DRY
THURSDAY NIGHT.

A STRONGER SFC WAVE TAKES SHAPE OVER THE CNTRL PLAINS/MS VALLEY
REGION ON FRIDAY WITH SOME AMPLIFICATION OF THE 700 MB UPR TROF AS
WELL. THIS WILL INCRS WARM AND MOIST ADVECTIONS OVER THE FRONTAL
SYSTEM TO OUR SOUTH. WITH SUPPORTING UPPER LVL DYNAMIC FEATURES
ZIPPING THROUGH THE 500 MB FLOW...WE ARE LIKELY TO SEE AN INCREASE
IN WARM FRONTAL SHOWERS ACROSS NRN PA AND THE SRN TIER COUNTIES IN
NY. AGAIN THE CONFIDENCE IS REASONABLY HIGH WITH THIS SCENARIO DUE
TO GOOD MODEL CONSENSUS.

RAINFALL AMOUNTS FROM ALL OF THESE MINOR EVENTS IS LIKELY TO BE
LESS THAN A THIRD OF AN INCH TOTAL.

BLENDED MOS/2M MODEL GUIDANCE WAS ACCEPTED WITH LITTLE CHANGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FINALLY A SIGN OF SOME WARMER TEMPS DURING THE EXTENDED TIME
FRAME! PRIOR TO THIS OCCURRING HOWEVER...HIGH PRESSURE CENTERED
OVER NORTHERN NEW ENGLAND AND EASTERN CANADA WILL KEEP A FRONTAL
BOUNDARY STALLED SOUTH OF OUR REGION TO BEGIN THE PERIOD. A WAVE
RIDING ALONG THE FRONT WILL BRING THE CHANCE FOR SCT SHWRS TO
CENTRAL AND SOUTHERN PORTIONS OF THE CWA FRI NGT/EARLY SAT.
THERMAL PROFILES TAKEN FROM GFS SHOW A DEEP ISOTHERMAL
LAYER...WHICH RAISES THE SUSPICIONS FOR POSSIBLE P-TYPE ISSUES
EARLY SAT AS OVERNIGHT LOWS DIP INTO THE UPPER 20S TO LOWER 30S.
FOR NOW WILL CALL IT A RA/SN MIX...HOWEVER CANNOT TOTALLY RULE OUT
SOME POSSIBLE FREEZING PRECIP AND TRENDS WILL HAVE TO BE MONITORED.
MODEL DIFFERENCES BEGIN TO SHOW UP BY SUN AS BOTH THE 12Z GFS AND
ECMWF SHOW A WARM FRONT LIFTING NORTH THROUGH THE AREA EARLY SUN.
FOLLOWING THIS...TEMPS SHOULD WARM WELL INTO THE 50S AND POSSIBLY
LOWER 60S BY SUN AFTERNOON AS WARM AIR ADVECTION INCREASES AHEAD
OF THE NEXT APPROACHING DISTURBANCE APPROACHING FROM THE WESTERN
GREAT LAKES. MAIN DIFFERENCES RESIDE IN MAIN COLD FRONT
TIMING...WITH THE MORE AGGRESSIVE GFS SUGGESTING FROPA SUN
NGT/EARLY MON WHILE THE SLOWER ECMWF DELAYS UNTIL LATE MON
AFTERNOON/EVENING. FOR NOW...WILL FOLLOW HPC/S LEAD AND FAVOR THE
SLOWER ECMWF. FOLLOWING FROPA MON NGT...UNSETTLED WX AND COOLER
TEMPS WILL THEN PREVAIL THROUGH THE REMAINDER OF THE PERIOD AS
CUTOFF LOW PRESSURE CONTINUES TO SPIN TO OUR NORTHEAST.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
BKN-OVC CONDITIONS WILL PREVAIL THROUGH MID-EVENING BUT WITH
MAINLY VFR CIGS AT 4-5 KFT AND VFR VSBYS. EXCEPTION COULD BE BRIEF
MVFR CONDITIONS IN A FEW SN OR RASN SHOWERS AT ITH/BGM THROUGH
02Z. OTHERWISE EXPECT SOME CLEARING OVERNIGHT WITH VFR VSBYS AND
CIGS CONTINUING. WNW WINDS GUSTING TO 20 TO 25 KTS EARLY THIS
EVENING WILL DIMINISH TO LESS THAN 10 KTS OVERNIGHT.

VFR CONDITIONS WILL CONTINUE INTO WEDNESDAY AFTERNOON. LIGHT WEST
WINDS WILL INCREASE TO AROUND 10 KTS WITH GUSTS TO 15 KTS BY LATE
MORNING. SOME LIGHT RAIN WILL DEVELOP ACROSS THE TAF SITES DURING
THE MID TO LATE AFTERNOON WEDNESDAY WITH A MIX OF LIGHT RAIN AND
LIGHT SNOW POSSIBLE AT NORTHERN AND HIGHER ELEVATION TAF SITES...
SYR/RME/ITH/BGM. CONDITIONS WILL DROP TO OCNL MVFR CIGS AND VSBYS
IN LIGHT RAIN OR LIGHT SNOW LATE WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING.

OUTLOOK...

WED NGT...RESTRICTIONS POSSIBLE IN -RA/-SN...ESPECIALLY
KELM/KITH/KBGM/KAVP.

THU/THU NGT...MAINLY VFR.

FRI THROUGH SUN...MVFR CIGS/VSBYS POSSIBLE IN -SHRA.

&&

.HYDROLOGY...
SIGNIFICANT RISES EXPECTED ON AREA RIVERS...BUT NO WIDESPREAD
FLOODING IS EXPECTED AT THIS TIME. LOW WATER AREAS AROUND CORTLAND
AND WAVERLY ARE ABOUT THE ONLY POINTS TO BE MONITORED CLOSELY FOR
CHANGES TONIGHT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...MSE/PVN
SHORT TERM...JAB
LONG TERM...CMG
AVIATION...MSE
HYDROLOGY...
Hazardous weather outlook, Apr 5, 3:42 PM EDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT TUE APR 5 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
342 PM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:04 PM EDTRiver Flood WarningBGMTioga25 hr

Nearby

River Flood Warnings in New York, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.